Possible Link Between Fosamax And Esophagus Cancer Surfaces; Merck Disputes This New Side Effect
(Posted by Tom Lamb at DrugInjuryWatch.com)
In January 2009 the Journal of the American Dental Association published an article, "Oral bisphosphonate use and the prevalence of osteonecrosis of the jaw", by Parish P. Sedghizadeh, DDS, MS, and his colleagues at the University of Southern California.
The findings from this 2009 medical journal article about Fosamax and osteonecrosis of the jaw (ONJ) were summarized in a MedPage Today online article, "Osteoporosis Drug Increases Risk of Dental Complications", which also included some remarks by Dr. Sedghizadeh:
Even short-term use of oral alendronate (Fosamax) can increase the risk of osteonecrosis of the jaw as a complication of dental procedures, researchers here said.
In a single-institution, retrospective study, 4% of patients taking oral alendronate developed osteonecrosis, compared with none of a large population of dental patients who didn't take the drug, according to Parish Sedghizadeh, D.D.S., of the dental school at the University of Southern California, and colleagues.
The finding contradicts claims that the rate of osteonecrosis in alendronate patients is about 0.7 cases per 100,000, or less than 0.00001%, the researchers said in the Jan. 1 issue of the Journal of the American Dental Association....
That position is incorrect, Dr. Sedghizadeh said in a statement. "We've been told that the risk with oral bisphosphonates is negligible, but 4% is not negligible," he said.
"Here at the school of dentistry we're getting two or three new patients a week who have bisphosphonate-related ONJ (osteonecrosis of the jaw)," he said, "and I know we're not the only ones seeing it."
A July 2008 article from the Canadian Family Physician, "Bisphosphonate-associated osteonecrosis of the jaw", however, contends that Fosamax and other oral bisphosphonates do not cause ONJ:
In 2003, the first reports describing osteonecrosis of the jaw in patients receiving bisphosphonates were published. About 95% of these cases occurred among cancer patients receiving high-dose intravenous bisphosphonates. Approximately 5% of the reported cases have been in osteoporosis patients receiving low-dose bisphosphonate therapy....
Recently, however, high-dose intravenous bisphosphonates have been identified as a risk factor for osteonecrosis of the jaw among oncology patients. Low-dose bisphosphonate use in patients with osteoporosis or other metabolic bone disease has not been causally linked to the development of osteonecrosis of the jaw. [footnotes omitted]
Lastly as regards Fosamax and ONJ, which is sometimes referred to as "phossy jaw", from the November 2008 edition of the Journal of oral and Maxillofacial Surgery, we have a brief article by Robert E. Marx, DDS, Professor of Surgery and Chief, Division of Oral and Maxillofacial Surgery, University of Miami Miller School of Medicine, Miami, FL. Dr. Marx first wrote about the bisphosphonate-induced necrosis of the jaws back in 2003 (and it was his reports that were mentioned by the Canadian medical journal article, above). In his latest article, "Uncovering the Cause of 'Phossy Jaw' Circa 1858 to 1906: Oral and Maxillofacial Surgery Closed Case Files — Case Closed", asserts that:
[T]he cause of phossy jaw in the late 1800s was actually bisphosphonate-induced osteonecrosis of the jaws, long before clever modern pharmaceutical chemists synthesized bisphosphonates. Today's bisphosphonate-induced osteonecrosis represents the second epidemic of “phossy jaw.” Case closed.
This January 2009 update would not be complete without a mention of a January 1, 2009 New England Journal of Medicine (NEJM) Correspondence item, "Reports of Esophageal Cancer with Oral Bisphosphonate Use", by Diane K. Wysowski, Ph.D. -- who is with the FDA -- which suggests a possible link between Fosamax and the development of esophageal cancer.
From an ABC News report about this January 2009 NEJM letter to the editor, "Report Links Osteoporosis Drug to Esophagus Cancer", we get a summary and some comments by Dr. Wykowski:
The report... reveals that the FDA received 23 reports of esophageal cancer possibly linked to the drug between its October 1995 debut and May 2008. Of these patients, eight have died so far, according to the report.
The report also said that "no similar U.S. reports for other oral bisphosphonates were retrieved from the FDA's database for adverse-event reporting" -- a statement that seems to spare other drugs in the same class, such as Boniva, Actonel or Didronel, from similar condemnation. Wysowski, however, says she remains unconvinced that the rest of this class of drugs is definitely not linked to esophageal cancer....
However, Wysowski acknowledged to ABCNews.com that it still remains uncertain whether Fosamax and other oral bisphosphonates can be linked to esophageal cancer.
"It is uncertain if the drugs can cause esophageal cancer," Wysowski said. "However, use of oral bisphosphonates has been linked to inflammation of the esophagus, also called esophagitis, primarily in patients who have not used them according to directions."
This irritation, she says, may set the esophagus up for cancer later on.
This January 1, 2009 ABC News article went on to report that Merck & Co., the drug company that makes Fosamax, denied any link between its osteoporosis drug and esophageal cancer.